Q. I suffered with unrelenting diarrhea caused by a C. diff infection that was not fazed by powerful antibiotics. My insurance company spent thousands of dollars on my treatment, but still the diarrhea came back immediately after I stopped the meds.
I finally wound up in the hospital, and a gastroenterologist prescribed vancomycin and Flagyl. When that didn’t work, he said that since I needed a colonoscopy, he would do a fecal transplant at the same time.
My husband was the donor. First his blood and stool were tested to make sure he was not giving me anything bad. After the colonoscopy, I never had diarrhea again.
A. Thousands of people die every year from complications of Clostridium difficile (C. diff) infections. Antibiotics like clindamycin can kill off beneficial bacteria in the colon, allowing C. diff bacteria to take over. The resulting diarrhea and dehydration can be life threatening.
C. diff is extremely difficult to treat. As you discovered, the infection often comes back once the medicines are stopped. A new study from the Netherlands has confirmed that repopulating the gut with healthy bacteria is far superior to antibiotics in treating this infection (New England Journal of Medicine, online, Jan. 16, 2013).
“Poop transplants” from healthy donors can be accomplished through colonoscopy, enemas or a tube passed through the nose into the small intestine, which is the technology that was used in the Dutch study. This helps in some small way to blunt the “yuck” factor, though that is still pretty strong. Nonetheless, when lives are at stake, effective treatments are to be applauded, even if they are distasteful.